By Jennifer Coates, DVM
Deciding to give a pet medication always involves determining if the benefits outweigh the risks. Why? Because even though we tend to focus on the good that medications can do, the truth is that every medication can cause unwanted side effects. Understanding which side effects are possible with your pet’s medications and what to do if they develop is simply part of being a responsible pet parent.
Vomiting and Diarrhea
Many medications are given to pets by mouth and are absorbed through the gastrointestinal tract. Therefore, it’s not too surprising that side effects like vomiting, diarrhea, and poor appetite are quite common. Any oral medication can cause a mildly upset tummy. This often resolves over time as the body adjusts to the medication or if the drug is given with a meal, but sometimes more serious symptoms do develop.
Steroids (prednisone, prednisolone, dexamethasone, etc.) and nonsteroidal anti-inflammatory medications (carprofen, deracoxib and firocoxib to name a few) are known to increase a pet’s risk of developing gastrointestinal ulcers which can lead to vomiting and/or diarrhea that may contain blood. These medications should never be given together (this greatly increases the risk of ulceration). Medications that decrease the production of stomach acid and protect the lining of the gastrointestinal tract can help heal and prevent ulcers.
Lumps and Bumps
Medication side effects involving the skin are also a common problem. In some cases, the relationship is obvious. For example, if a drug is given by injection, it is not unusual for a small bump to develop under the skin. These usually disappear over the course of a few days to weeks, but if this does not occur, talk to your veterinarian.
Topically applied medications (e.g., flea and tick spot-on products) will sometimes irritate the skin and cause hair loss, redness, flaking and/or itching. Usually washing the area with mild soap and cool water and some time is all that is needed to for the skin to return to normal, then avoid using the product that caused the reaction in the future.
Other skin reactions are also possible, although they are quite rare. For example, allergic drug reactions may cause a pet to develop hives. A variety of drugs can also cause toxic epidermal necrolysis, which is characterized by skin reddening and blistering.
Liver or Kidney Damage
All medications eventually need to be broken down and excreted from the body. The liver and kidneys are the organs that responsible for this job and they may be damaged in the process. Symptoms like increased thirst and urination, poor appetite, vomiting, diarrhea, and lethargy are commonly seen when a pet develops a medication side effect involving the liver or kidneys.
Unfortunately, some of these side effects are idiosyncratic, meaning that they don’t occur often and it’s impossible to determine beforehand which individuals are at risk. A good example is the relationship between nonsteroidal anti-inflammatories (NSAIDs) and liver failure in dogs. Millions of dogs safely take these medications every year but a few do experience potentially fatal liver damage. In the big picture, the benefits of NSAIDs outweigh the risks, but this is certainly not the case for the unfortunate dogs who suffer this rare side effect.
Lethargy, Weakness and More
Many drugs that pets are given have an effect on the brain. Sometimes this is the expected outcome (e.g., sedatives and anti-anxiety medications), but at other times it is an unwanted side effect. For example, opioids like morphine, butorphanol, buprenorphine, fentanyl and tramadol can cause lethargy or even dysphoria (abnormal sensations leading to a state of unease) in pets. Often these symptoms diminish over the course of a few days to a week or so as the body becomes used to the medication. The commonly prescribed antibiotic metronidazole is also known to have an effect on the brain, especially at high doses or in elderly patients. It can cause abnormal eye movements, weakness, unsteadiness and seizures.
Herding dogs such as Collies, Australian Shepherds, Shetland Sheepdogs, English Sheepdogs and related breeds, have a gene mutation that makes them especially sensitive to macrocyclic lactones, a class of parasiticides that includes ivermectin or moxidectin. Symptoms of toxicity include dilated pupils, unsteadiness, mental dullness, drooling, vomiting, blindness, tremors, seizures, coma and death. A genetic test is available to identify at risk dogs. It is important to note, however, that the dose of ivermectin or moxidectin in heartworm preventatives is so low that it is safe for use in any breed of dog.
Arguably the scariest drug side effect that a pet parent can witness is anaphylaxis – a potentially fatal type of allergic reaction. The symptoms of anaphylaxis occur after a pet has been exposed to a medication at least a couple of times. The reaction develops quickly, often within just a few minutes to a half hour or so after the pet has been given the medication. Symptoms include difficulty breathing, pale or blue-tinged mucous membranes, vomiting, diarrhea and collapse. Rapid treatment involving intravenous fluids and injections of epinephrine, steroids and diphenhydramine are essential if a pet is to survive.
Preventing and Treating Pet Medication Side Effects
We’ve only covered some of the more common types of pet medication side effects here. Others such as those involving the bone marrow and blood, reproductive system, heart, and eye are also possible. The maxim “anything is possible” applies when it comes to the possibility of a particular drug being responsible for a particular symptom in a particular individual.
But owners can do a lot to protect their pets from the side effects of medications. First and foremost, talk to your veterinarian. When a new medication is prescribed, ask what the common side effects are and what you should do if you observe them. Also, make sure the doctor is aware of all the medications and supplements that your pet is receiving. Drug interactions increase the chances that side effects might develop.
And finally, never change the dosage or dosing schedule of your pet’s medications without first talking to your vet. Giving your pet too little or too much of a drug can be equally dangerous